Tennessee, 2014

Hail and Damaging Winds in Tennessee, May 14, 2014

May 14, 2014 · NWS OHX · 7 events in 5 counties and zones

A series of isolated to scattered storms impacted much of Middle Tennessee in the late morning and continuing through the afternoon hours. A line of storms then approached from the west during the late afternoon and into the evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A series of isolated to scattered storms impacted much of Middle Tennessee in the late morning and continuing through the afternoon hours. A line of storms then approached from the west during the late afternoon and into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 14, 9:45 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 14, 9:45 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CDT WED MAY 14 2014

.UPDATE...

LARGE AREA OF SHOWERS AND STORMS THAT MOVED THROUGH THE MID STATE
EARLIER THIS MORNING NOW WELL OFF TO THE NORTH AFTER DROPPING
FAIRLY WIDESPREAD 1 TO 2 INCH RAINFALL TOTALS. ADDITIONAL SHOWERS
AND STORMS HAVE ALREADY FORMED AND NOW ENTERING THE UPPER
CUMBERLAND REGION AND SOUTHWEST MID TN. WITH STATIONARY FRONT
ACROSS WESTERN ZONES AND DEEPENING SURFACE LOW MOVING NORTHWARD
THROUGH THE AREA PROVIDING A FOCUS FOR CONVECTION...EXPECTING OFF
AND ON SHOWERS AND STORMS AREAWIDE THE REST OF TODAY. HIGHEST
COVERAGE LOOKS TO BE GENERALLY AROUND THE I-65 CORRIDOR TO EAST
OF FRONTAL BOUNDARY...WITH SOMEWHAT LESS COVERAGE FAR WEST AND ON
PLATEAU. SEVERE RISK STILL APPARENT ESPECIALLY THIS AFTERNOON WITH
ADDITIONAL SURFACE HEATING...AND HAVE ALREADY SEEN SOME WEAK
ROTATION IN SOME OF THE STRONGER UPDRAFTS. BEST CHANCE FOR SEVERE
STORMS WILL BE ACROSS THE EASTERN HALF OF THE CWA WHERE
TEMPERATURES ARE ALREADY IN THE MID 70S TO AROUND 80 UNDER MOSTLY
SUNNY SKIES. DAMAGING WINDS AND LOCALIZED FLOODING WILL BE THE
MAIN THREATS WITH ANY STRONGER STORMS TODAY...BUT CANNOT RULE OUT
AN ISOLATED TORNADO AS LLJ CONTINUES TO STRENGTHEN. HAVE ADDED
MENTION OF SEVERE STORMS AND LOCALLY HEAVY RAINFALL TO GRIDS AND
ZONES FOR REST OF TODAY AS WELL AS RAISED POPS. UPDATED PRODUCTS
ALREADY SENT.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 645 AM CDT WED MAY 14 2014/

AVIATION...
UNSETTLED WEATHER PATTERN IN STORE FOR THIS TAF PD AS A SLOW
MOVING COLD FRONTAL BOUNDARY PUSHES TOWARD THE AREA. AS A SFC LOW
DEVELOPS ALONG THE BOUNDARY AND MOVES NORTHWARD...SHOWERS AND
TSTMS WILL CONTINUE TO DEVELOP AND MOVE NORTHWARD ACROSS MIDDLE TN.
AS WE GET BEYOND 00Z...AREAL COVERAGE OF THE PRECIPITATION SHOULD
DECREASE.

PREV DISCUSSION... /ISSUED 352 AM CDT WED MAY 14 2014/

DISCUSSION...
TROUGH INVERSION BEGINNING TO SETUP ACROSS THE MID AND DEEP SOUTH.
LATEST SFC ANALYSIS PLACES THE TROUGH AXIS ACROSS SRN MS AND EXTENDS
NORTHWARD TOWARD MIDDLE TN. MEANWHILE...UPPER TROUGH WILL CONTINUE
TO DEVELOP ACROSS THE NATIONS INTERIOR AND WILL BEGIN TO MOVE SLOWLY
EASTWARD. AS THE STRONGER UPPER DYNAMICS BEGIN TO OVERLAP THE
DEVELOPING SFC TROUGH...CYCLOGENESIS IS EXPECTED TO COMMENCE LATER
TODAY WITH THE SFC LOW DEVELOPING ACROSS MIDDLE TN THIS AFTERNOON.
THE SFC LOW WILL CONTINUE TO TRACK OFF TO THE NORTH AND INTENSIFY
THIS EVENING. THIS WILL ACT TO KEEP THE BETTER SHEAR TO OUR
NORTH. NEVERTHELESS...THE DEEP SOUTHERLY MOIST FLOW AND NEGATIVE
SHOWALTER VALUES MEANS SHOWERS AND TSTMS FOR THE AREA TODAY. POPS
WILL BE IN THE LIKELY TO CATEGORICAL LEVEL.

TONIGHT...SHOWERS AND TSTMS WILL CONTINUE INTO THIS EVENING AS THE COLD
FRONT APPROACHES. THE WIND SHIFT LOOKS AS THOUGH IT WILL TAKE
PLACE JUST AFTER MIDNIGHT. AT THAT TIME...THE STRONG UPPER TROUGH
AXIS WILL BE ON A SLOW APPROACH WITH THE MAIN VORT CENTER STILL TO
OUR WEST. SOME DESCENT POS VORT ADVECTION WILL BE IN PLACE AND
WILL CONTINUE WITH A GOOD CHANCE OF SHOWERS FOR LATE TONIGHT.

COOLER WEATHER WITH A CONTINUING LOW CHANCE OF SHOWERS WILL CONTINUE
FOR THURSDAY AND FRIDAY. TEMPERATURES WILL DROP TO A GOOD 10 TO 15
DEGREES BELOW NORMAL...COMPLIMENTS OF THE STRONG AND SLOW MOVING
UPPER TROUGH.

IN THE EXT FCST...UPPER TROUGH AXIS WILL FINALLY MOVE EAST OF TN BY
THIS WEEKEND. HOWEVER...HEIGHT VALUES ARE STILL RATHER FLAT AND THE
BELOW NORMAL TEMPS WILL REMAIN INTO SUNDAY. LOW RAIN CHANCES WILL
PERSIST AS WELL AS A FEW WEAK IMPULSES TRAVERSE THE AREA.

BY THE VERY END OF THE EXTENDED...A STRONG UPPER HIGH WILL ATTEMPT
TO GRAB A FOOTHOLD ACROSS THE LOWER MS VALLEY. 850 MB TEMPS WILL
SOAR ALONG AND JUST NORTH OF THE UPPER HIGH WITH THERMAL RIDGING
ATTEMPTING TO SPREAD OUR WAY. BY TUESDAY...HIGHS BACK UP INTO THE
MID 80S LOOKS LIKELY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

55
Hazardous weather outlook, May 14, 3:26 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
426 AM CDT WED MAY 14 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-151030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
426 AM CDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. ISOLATED
WIND DAMAGE AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, May 14, 9:47 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1047 AM CDT WED MAY 14 2014

TNZ028-030-063-064-141615-
CANNON-DE KALB-SMITH-WILSON-
1047 AM CDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CANNON...WESTERN DE
KALB...SOUTHERN SMITH AND SOUTHEASTERN WILSON COUNTIES...

AT 1044 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR AUBURNTOWN...MOVING NORTHEAST AT 35
MPH.

SOME LOCATIONS IN THE PATH INCLUDE LIBERTY...DOWELLTOWN...
ALEXANDRIA...HICKMAN AND GORDONSVILLE.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3618 8581 3583 8605 3587 8617 3590 8616
      3591 8614 3599 8617 3625 8605

SHAMBURGER
Special weather statement, May 14, 9:57 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1057 AM CDT WED MAY 14 2014

TNZ063-064-078-141630-
CANNON-DE KALB-WARREN-
1057 AM CDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CANNON...SOUTHERN DE
KALB AND NORTHWESTERN WARREN COUNTIES...

AT 1054 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CENTERTOWN...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CENTERTOWN...SMITHVILLE AND
DOWELLTOWN.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3597 8567 3566 8597 3565 8603 3565 8607
      3566 8610 3604 8596

SHAMBURGER
Local storm report, May 14, 10:27 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HAIL             SMITHVILLE              35.96N  85.82W
05/14/2014  E0.50 INCH       DE KALB            TN   FIRE DEPT/RESCUE

            ONE HALF INCH DIAMETER HAIL WAS REPORTED.

&&

EVENT NUMBER OHX1400339

SH
Special weather statement, May 14, 10:27 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CDT WED MAY 14 2014

TNZ009-030-031-141700-
JACKSON-MACON-SMITH-
1127 AM CDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MACON AND SMITH
COUNTIES...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CARTHAGE...MOVING NORTHEAST AT 30
MPH.

SOME LOCATIONS IN THE PATH INCLUDE SOUTH CARTHAGE...CARTHAGE...
GRANVILLE AND PLEASANT SHADE.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3645 8593 3643 8563 3619 8587 3624 8602

AL
Special weather statement, May 14, 10:28 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1128 AM CDT WED MAY 14 2014

TNZ032-064-141700-
DE KALB-PUTNAM-
1128 AM CDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND PUTNAM COUNTIES...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SMITHVILLE...MOVING NORTHEAST AT
35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE SMITHVILLE...EDGAR EVANS STATE
PARK...CENTER HILL LAKE AND BAXTER.

AT 1124 AM...HALF INCH SIZE HAIL WAS REPORTED IN SMITHVILLE WITH
THIS STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3623 8574 3622 8566 3622 8562 3623 8559
      3620 8551 3587 8578 3597 8596 3612 8585
      3614 8580 3617 8581 3617 8579 3618 8580
      3624 8578

SHAMBURGER
Special weather statement, May 14, 10:49 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT WED MAY 14 2014

TNZ010-031-033-141715-
CLAY-JACKSON-OVERTON-
1149 AM CDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...EASTERN JACKSON AND
WESTERN OVERTON COUNTIES...

AT 1147 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR DODSONS CHAPEL...MOVING NORTH AT
30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE STANDING STONE STATE
PARK...CELINA...AND DALE HOLLOW LAKE.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3657 8529 3630 8547 3630 8549 3626 8551
      3626 8553 3625 8553 3624 8555 3625 8557
      3660 8562

SHAMBURGER

The radar

The Nashville radar (KOHX), 93 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 strong wind. Local standard time, as filed.

Hail, Jackson

When
May 14, 10:50 AM CST
Where
Jackson County, 0.29 mi SW of Mt Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.267, -85.524

Quarter sized hail was reported near the Jackson County and Putnam County line in southeastern Jackson County.

Strong Wind, Davidson

When
May 14, 12:30 PM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A tree was reported blown down at a daycare center on Lebanon Road in Donelson. Limbs were blown down across the Donelson area as well.

Thunderstorm Wind, Putnam

When
May 14, 1:00 PM CST
Where
Putnam County, 0.69 mi N of Denny Seminary
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.160, -85.770

A hay shed was blown down, a roof was damaged, and numerous trees were blown down near Maddux Cemetary in Putnam County.

Thunderstorm Wind, White

When
May 14, 1:00 PM CST
Where
White County, 0.34 mi S of Cave
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.845, -85.479

A tree was reported blown down across Stone Road near the community of Doyle.

Hail, Jackson

When
May 14, 1:20 PM CST
Where
Jackson County, 0.69 mi N of Haydenburg
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.430, -85.730

Up to 1.5 inch diameter hail was reported by WKRN Channel 2.

Thunderstorm Wind, Wilson

When
May 14, 1:40 PM CST
Where
Wilson County, 1.48 mi S of Bairds Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.079, -86.333

Multiple trees down and power outages reported around 6105 Murfreesboro Road near the Cedars of Lebanon State Park.

Strong Wind, Davidson

When
May 14, 4:00 PM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A tree was blown down in McFerrin Park in East Nashville. The tree knocked down phone and cable lines. Report was submitted via Twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518203, 518242, 518215, 518222, 518207, 518226, 518240.